Ask a nurse

Do you have a question about cancer? Our Digital Nurse Ellen or one of our specialist nurses will try to respond within 2 working days.

Dealing with pain and fatigue

PAC
Posted by

Hello my husband was diagnosed with aggressive melanoma a few months ago and had a removal in thigh

Then had metastatic lung and liver growths, .   He has been on the Dafrafenib and Tametanib combo for  about 8months

With few side effects, .he is now suffering acute shoulder arm and wrist pain with aswollen right hand, .with extreme

Fatigue, . Is this a normal reaction and if so how can it be managed.  He has been very upbeat since the first diagnosis

But is now very irritable .And unable to deal with the pain, . I do not want to be irritable with him and would appreciate some

Information as to a way forward and ideas as to how long this might continue

Many thanks PAC

Ellen M-Macmillan
Posted by

Hi PAC,

Thanks for getting in touch with us. I hope you don’t mind but I’ve moved your question over to the nurse’s box as I felt we would be best placed to answer.

It sounds as if you’re both going through a difficult time just now. Watching someone you love suffer in pain can be extremely hard to cope with.

I’m unsure as to why your husband has started to suffer from acute shoulder and wrist pain and why his hand has started to become swollen. Have these symptoms been reviewed by a doctor? If not, or if his symptoms are getting worse it’s important that he gives his hospital team a call today. They will be able to assess why this has happened and to help get his pain controlled.

Fatigue can be a common side effect of Dabrafenib and Trametinib. It can continue or get worse as treatment progresses. For most people it can last for many months after treatment has finished, but for others it can last and never completely go away. But it’s important that he lets the team know so that this can be assessed too. We have this information that can help you to understand the causes of fatigue and things that can help to manage his symptoms.

Best wishes and take care.

Ellen-Macmillan Online Digital Nurse Specialist.

PAC
Posted by

Thank you for your response,. We did mention the pains last time we were at the hospital and the consultant who was a stand in , 

Just said the  Dafrafenib can cause aching joints but this is more than aching joints,.  He is having a job to lift a cup to his mouth  in

The mornings

It is like chronic fibromyalgia that I used to suffer with, .could that be possible??

Kelly A - Macmillan

Hi PAC,

Thanks for getting back in touch. It’s good to hear that your husband did mention his pains the last time he was at the hospital, but not so good that he is still struggling.

As Ellen suggested we are unsure what the cause of your husband’s symptoms could be.

We’d encourage you to get back in touch with his hospital team or GP again today to let them know that the swelling in the hand is getting worse. They will be able to answer any concerns you still have about the dabrafenib not being the main cause of these.

I hope this helps. Please don’t hesitate to get back in touch if you have any more questions. Best wishes, Kelly (Macmillan Information Nurse Specialist).